Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 554, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 7, 2023, 8:18 PM MDT for Kiowa County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 8:18 PM MDT (02:18 UTC)
- Expired
- Aug 7, 2023, 8:35 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
721
WUUS55 KPUB 080218
SVRPUB
COC061-080300-
/O.NEW.KPUB.SV.W.0554.230808T0218Z-230808T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
818 PM MDT Mon Aug 7 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in southeastern Colorado...
* Until 900 PM MDT.
* At 817 PM MDT, a severe thunderstorm was located 11 miles north of
Chivington, or 19 miles southwest of Cheyenne Wells, moving east at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 10207 3842 10219 3834 10251 3861 10293
3862 10227
TIME...MOT...LOC 0217Z 291DEG 17KT 3860 10258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KT2 follow-up statements
892
WWUS55 KPUB 080230
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
830 PM MDT Mon Aug 7 2023
COC061-080300-
/O.CON.KPUB.SV.W.0554.000000T0000Z-230808T0300Z/
Kiowa CO-
830 PM MDT Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...
At 829 PM MDT, a severe thunderstorm was located 9 miles north of
Chivington, or 18 miles southwest of Cheyenne Wells, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheridan Lake and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 10207 3842 10219 3836 10242 3861 10264
3862 10227
TIME...MOT...LOC 0229Z 291DEG 17KT 3858 10251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KT076
WWUS55 KPUB 080235
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
835 PM MDT Mon Aug 7 2023
COC061-080245-
/O.CAN.KPUB.SV.W.0554.000000T0000Z-230808T0300Z/
Kiowa CO-
835 PM MDT Mon Aug 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3857 10207 3842 10219 3836 10242 3861 10264
3862 10227
TIME...MOT...LOC 0234Z 291DEG 17KT 3857 10247
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:06 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 7, 8:06 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 806 PM MDT Mon Aug 7 2023 .UPDATE... Issued at 804 PM MDT Mon Aug 7 2023 Allowed RFW to expire at 8PM and increased PoPs along with I-25 corridor given the latest model guidance. -Stewey && .SHORT TERM...(This evening through Tuesday) Issued at 325 PM MDT Mon Aug 7 2023 Key Messages: 1) Severe storms possible over the eastern plains this afternoon through mid evening. 2) Red flag warning today and tomorrow for parts of the district. Currently... Dryer air becoming more apparent in the mtns and valleys as dwpts are in teh teens and 20s over the mtns and most of the valleys. Somewhat drier air is beginning to push out onto the plains along the I-25 corridor as dwpts are in the 40s most of these locations. Better moisture is still out eat, with dwpts near 60 over the far eastern plains. Some convection was trying to get going over the Pikes Peak region but was likely struggling due to the dryer air starting to penetrate into the I-25 corridor region. Rest of Today into Tonight... Main concern will be this evening as convection along the I-25 corridor region early this afternoon moves into a more favorable environment over the eastern plains later this afternoon and evening. CAMS still indicate a couple of supercells developing and pushing southeast, with the greatest threat east of a line from La junta to Campo. Large hail., damaging winds and an isolated tornado cant be ruled out, especially over the extreme northeast sections of the southeast CO plains. The brunt of the strong convection should be into KS by early/mid evening. Otherwise, dry and mainly clear conditions the remainder of the night. As for the Red Flag Warning, winds will decrease by early evening so critical fire weather conditions will end. Humidity recovery should be relatively high over most of the mtns, although higher peaks, especially in the La Garitas and San Juans will likely have poor recovery as much dryer air is noted in the highest peaks Tomorrow... Main concern tomorrow will be fire weather. Meteorological conditions for extreme fire behavior will occur and the fuels are now dry across the San Juans, so Red Flag in effect for San Juans, SLV, S Mtns and S I-25 corridor. As for convection, isolated high based convection will be possible over the region through late afternoon, with a slight uptick possible over N El Paso county during the mid to late afternoon time period. Otherwise, Seasonably warm weather expected over the region with 80s and 90s plains, mid 80s SLV and 60s and 70 higher terrain. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM MDT Mon Aug 7 2023 Key Messages: 1) Dry and slightly cooler Wednesday with possible Critical Fire Weather Conditions. 2) Slowly increasing moisture leading to increasing chances of daily diurnal showers and storms from the end of the work week through the weekend. Tuesday night-Wednesday night...Moderate northwest flow aloft Tuesday night moderates and becomes more westerly through the day Wednesday, as a rather unseasonably strong upper trough translates across the Northern Rockies and into the High Plains. Models in good agreement of much drier air working into the region behind the passing trough, with generally dry conditions expected across the region, though can't rule out a few CU build ups across the higher terrain. Passing trough sends a cool front across the plains Tuesday night, with weak upslope leading to slightly cooler temperatures areawide on Wednesday. Moderating northwesterly flow through the day Wednesday will lead to less mixing aloft, however near critical fire weather conditions will remain possible across south central Colorado Wednesday afternoon, with rhs remaining below 15 percent. Thursday into the Weekend...Operational models and ensemble data indicate upper level ridging building across the Southern High Plains and Southern Rockies through the weekend with flow aloft becoming more south to southwest across the Central Rockies. This will lead to slowly increasing available moisture across the region, and increasing chances for daily showers and storms through the weekend. Storms, will initially be high based, leading to potential dry lightning and critical fire weather conditions, especially for western portions of the County Warning Area. As for temperatures, at to slightly above seasonal norms are expected into the weekend. Early next week...Model data continues to indicate upper level ridging continuing to build west into the Great Basin and Intermountain West, with flow aloft becoming more west to northwest across the region. This will lead to warming and drying across western portions of the area, with possible storm chances continuing across eastern Colorado with northwest flow and occasional surges in low level moisture across the plains. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 325 PM MDT Mon Aug 7 2023 KCOS... Expect most, if not all, of the TSRA activity to be east of KCOS by taf issuance time. Otherwise, expect VFR conditions next 24 hours. Some gusty outflow winds may still be occurring around 00 UTC time frame but winds should lighten. Tomorrow should be noticeably drier and may have a bit more of a S-SW wind tomorrow afternoon at KCOS. KALS... VFR next 24 hours with breezy SW sfc winds in the afternoon. KPUB... VFR next 24 hours . Gusty NE sfc winds at beginning of TAF time will weaken and become diurnally driven later tonight. Dryer air will enter the region with breezy westerly winds tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Tuesday for COZ223>225- 229-230. && UPDATE...STEWARD SHORT TERM...HODANISH LONG TERM...MW AVIATION...HODANISH
Hazardous weather outlook, Aug 7, 11:01 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Mon Aug 7 2023 COZ058>089-093>099-081715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Mon Aug 7 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Severe thunderstorms, capable of producing all convective hazards, are expected to occur across parts of the southeast plains this afternoon and evening. Although all of the eastern plains will have a chance of a strong to severe storm, the highest probabilities of severe storms will be east of a line from Calhan to La Junta to Kim. Hail in excess of 2 inches in diameter, damaging winds to 75 mph and a tornado or two will be possible. The best chance of tornado activity will be over Kiowa, Bent, Prowers and Baca counties this evening. Critical fire weather conditions will occur today across the San Juan mountains, the San Luis Valley, the Southern Mountains and the Southern I-25 corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered storms will be possible Tuesday Night over the Palmer Divide and parts of the eastern plains. Wednesday will be drier, but starting on Thursday daily afternoon showers and storms will be possible over the higher terrain and parts of the plains. Critical fire weather conditions are expected Tuesday and Wednesday over the San Luis Valley and possibly over our southeast mountains and adjacent lower areas, due to dry conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. Hodanish
In the hours before
Special weather statement, Aug 7, 5:29 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
529 PM MDT Mon Aug 7 2023
COZ085-086-080000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
529 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern El Paso
and northern Pueblo Counties through 600 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever Space Force Base, or 21 miles east of Colorado Springs,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hanover around 535 PM MDT.
Other locations in the path of this storm include Truckton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3869 10459 3882 10448 3873 10407 3848 10423
TIME...MOT...LOC 2329Z 294DEG 19KT 3872 10446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Aug 7, 5:59 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
559 PM MDT Mon Aug 7 2023
COZ099-080030-
Springfield Vicinity/Baca County CO-
559 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Baca
County through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kenton, or 30 miles southwest of Springfield, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Baca
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3718 10306 3711 10260 3699 10265 3700 10307
TIME...MOT...LOC 2359Z 288DEG 20KT 3707 10297
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Aug 7, 7:05 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Mon Aug 7 2023
COZ084-085-080145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
705 PM MDT Mon Aug 7 2023
...Strong thunderstorm will impact portions of central El Paso
County through 745 PM MDT...
At 704 PM MDT, Doppler radar was tracking strong thunderstorms near
Schriever Space Force Base, or 17 miles east of Colorado Springs,
moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado Springs, Fountain, Calhan, Yoder, Truckton, Ellicott,
Security, Security-Widefield, Falcon, Stratmoor, Fort Carson,
Schriever Space Force Base, Cimarron Hills, Peterson Space Force Base
and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3871 10406 3864 10473 3874 10483 3895 10479
3908 10405
TIME...MOT...LOC 0104Z 260DEG 35KT 3889 10451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Aug 7, 7:41 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Pueblo CO 741 PM MDT Mon Aug 7 2023 COZ081-084-085-080200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 741 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of southeastern Teller and central El Paso Counties through 800 PM MDT... At 741 PM MDT, trained weather spotters reported a strong thunderstorm over southwestern Colorado Springs, moving east at 55 mph. HAZARD...Nickel size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Colorado Springs, Manitou Springs, Ellicott, Schriever Space Force Base, Falcon, Cimarron Hills, Peterson Space Force Base, Stratmoor and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. && LAT...LON 3879 10494 3889 10496 3902 10435 3874 10431 TIME...MOT...LOC 0141Z 260DEG 49KT 3885 10478 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH kam
Local storm report, Aug 7, 7:42 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
742 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 1 SE Manitou Springs 38.85N 104.90W
08/07/2023 M0.88 inch El Paso CO Trained Spotter
&&Special weather statement, Aug 7, 7:59 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
759 PM MDT Mon Aug 7 2023
COZ095-096-080245-
Western Kiowa County CO-Eastern Kiowa County CO-
759 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Kiowa
County through 845 PM MDT...
At 759 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Eads, or 32 miles southwest of Cheyenne Wells,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eads, Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3837 10222 3838 10293 3861 10317 3861 10225
TIME...MOT...LOC 0159Z 285DEG 11KT 3859 10287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 31 min |
| Aug 7, 7:05 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Aug 7, 7:41 PM MDT | Special Weather Statement | PUB | El Paso | 19 min |
| Aug 7, 7:59 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Aug 8, 3:40 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| Aug 8, 2:40 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
| Aug 8, 5:56 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.